translation agency

CDC HIV/AIDS/Viral Hepatitis/STD/TB Prevention News Update
Rapid Decline of CD4+ Cells After IFNa Treatment in HIV-1

April 22, 1993
Lancet (04/10/93) Vol. 341, No. 8850, P. 959 (Vento, Sandro et

Interferon (IFN), which induces autoantibodies and autoimmune diseases in some settings, may hasten CD4 T-cell loss in some HIV-1 infected individuals through the amplification of harmful "autoimmune" reactions, write Sandro Vento et al. of the A. Pugliese Hospital in Catanzaro, Italy. The researchers report three asymptomatic HIV-1 infected individuals with hepatitis C Virus related chronic active hepatitis (CAH) who had a rapid, profound decline of CD4 cells after IFN. All three patients throughout the observation were consistently negative for serum HIV p24 antigen and had circulating antibodies to p24. Sera from all three patients, obtained at the end of IFN treatment and testing in enzyme-linked immunosorbent assay, contained high titres of antibodies reacting to a sequence located in the aminoterminal of the beta chain of all human HLA class II antigens, homologous to a sequence located in the carboxy terminus of HIV-1 gp41. These autoantibodies, which also recognize "native" class II molecules and may contribute to the elimination of CD4 T cells "in vivo", were at low tires (50-100) in all three patients six months after stopping IFN. Such autoantibodies were not detected in 28 other patients with HIV infection and HCV related CAH treated with IFN and who did not experience CD4 T- cell loss in some HIV-1 infected individuals through the amplification of harmful "autoimmune" reactions. The subjects had A1; B8; DR3; and B35, DR1 HLA antigen combinations which are linked with a more rapid fall in CD4 cell counts and clinical progression of HIV-1 disease. IFN can induce a very rapid decline of CD4 cells and should be used cautiously in patients with these HLA haplotypes, the researchers conclude.

www.aegis.org